Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 194, NWS Morristown, TN

August 25, 2007Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 25, 2007, 4:13 PM EDT for Wise County, City of Norton, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2007, 4:13 PM EDT (20:13 UTC)
Expired
Aug 25, 2007, 5:00 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1720 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:41 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 25, 2:41 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT SAT AUG 25 2007

.SHORT TERM...(TONIGHT AND SUNDAY)...WEAK UPPER TROUGH TO MOVE INTO
THE AREA IN THE SHORT TERM...ALONG WITH A DISSIPATING COLD FRONT.
FORCING WEAK WITH THESE FEATURES.  CONSIDERABLE CONVECTION FLARED
AHEAD OF THE FRONT LAST NIGHT OVER MIDDLE TENNESSEE...BUT CONFIDENCE
LOW THAT WE WILL SEE A REPEAT TONIGHT OVER OUR AREA.  HOWEVER...WILL
CARRY SLIGHT CHANCE TO LOW CHANCE POPS BOTH TONIGHT AND TOMORROW.
WILL GENERALLY GO A BIT ABOVE MAV TEMPS AGAIN TONIGHT...BUT WILL
STAY CLOSER FOR TOMORROW.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...MEDIUM RANGE MODELS AND
ENSEMBLES ARE IN REASONABLY GOOD AGREEMENT AND GENERALLY CONTINUE TO
ADVERTISE A PATTERN SHIFT TOWARD THE END OF THE UPCOMING WORK WEEK.
UPPER RIDGE THAT HAS PERSISTED OVER THE SE CONUS IS PROJECTED TO
RETROGRADE WELL TO THE WEST ALLOWING A TROUGH TO SET UP OVER THE
EASTERN CONUS. SURFACE FRONT THAT WILL USHER IN COOLER AIR MASS BY
NEXT FRIDAY DOES NOT APPEAR TOO ACTIVE FOR THE SOUTHERN APPALACHIANS
AT THIS TIME...BUT ANTICIPATE ENOUGH LIFT WITH THIS FEATURE TO
WARRANT CHANCE POPS. TYPICAL DIURNAL CONVECTION EXPECTED FOR MOST
DAYS PRECEDING THIS EVENT...WITH BEST CHANCE IN THE EASTERN TIER OF
OUR FORECAST AREA NEARER THE MOISTURE AXIS TO OUR SOUTH AND EAST.
FOR TEMPS...GENERALLY USED A COMBINATION OF GFS GUIDANCE AND
ENSEMBLE MEAN GUIDANCE. TEMPS MAY ACTUALLY FALL TO NEAR
CLIMATOLOGY...OR EVEN SLIGHTLY BELOW IN SOME AREAS...BY LATE IN THE
LONG TERM PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  94  70  94  71 /  20  20  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  93  68  92  69 /  20  20  20  10  10
OAK RIDGE, TN  70  93  67  94  69 /  20  20  20  10  10
TRI CITIES AIRPORT, TN  66  88  60  90  64 /  20  30  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Aug 25, 5:30 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT SAT AUG 25 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT SAT AUG 25 2007 /430 AM CDT SAT AUG 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 25, 11:49 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1149 AM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 SE HAYESVILLE         35.04N 83.81W
08/24/2007                   CLAY               NC   LAW ENFORCEMENT

            ONE TREE DOWN ON MYERS CHAPEL ROAD. REPORTED BY THE
            SHERIFFS DISPATCH.

0635 PM     TSTM WND DMG     2 NW ATHENS             35.47N 84.63W
08/24/2007                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON COUNTY ROUTE 172. REPORTED BY THE
            SHERIFFS DISPATCH.

0650 PM     TSTM WND DMG     1 NE CALHOUN            35.31N 84.73W
08/24/2007                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON COUNTY ROUTE 733. REPORTED BY THE
            SHERIFFS DISPATCH.

&&

FERRELL
Special weather statement, Aug 25, 3:32 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT SAT AUG 25 2007

VAZ002-252015-
WISE-
332 PM EDT SAT AUG 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING WISE COUNTY AND THE CITY OF
NORTON...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WISE...MOVING EAST AROUND 10 MPH.

SMALL HAIL...AND WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Aug 25, 4:01 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT SAT AUG 25 2007

VAZ002-006-252100-
RUSSELL-WISE-
401 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORMS WILL AFFECT WISE AND RUSSELL COUNTIES
THROUGH 5 PM...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER WISE AND RUSSELL COUNTIES NEAR
NORTON AND CLEVELAND...MOVING EAST AROUND 10 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.